Excessive Heat, Shelby
- When
- July 12, 6:00 PM CST to July 14, 6:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- ASOS
- Coordinates
- 31.792, -94.145 (the zone’s center; the record gives no point)
An upper level ridge of high pressure centered over the Southern Plains began to amplify and expand north-northeast into the Plains and Mississippi Valley through the middle portions of July, resulting in increased subsidence and hence, hotter temperatures as readings climbed into the mid to upper 90s across much of the Ark-La-Tex. A weak surface boundary became stationary on the 13th across…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure centered over the Southern Plains began to amplify and expand north-northeast into the Plains and Mississippi Valley through the middle portions of July, resulting in increased subsidence and hence, hotter temperatures as readings climbed into the mid to upper 90s across much of the Ark-La-Tex. A weak surface boundary became stationary on the 13th across portions of Northeast Texas, Southern Arkansas, and North Louisiana, which resulted in low level moisture pooling near and south of this boundary. Thus, very oppressive heat indices were observed across Deep East Texas from the 13th-14th, with heat indices ranging from 110-115 degrees each day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 12, 5:40 PM CST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
640 PM CDT Sun Jul 12 2020
.AVIATION...
Expect VFR conditions for this entire TAF period area-wide.
However, due to increased moisture content to our east, and winds
decoupling overnight, expect KMLU to drop into MVFR visibility due
to mist past 13/11z.
/44/
&&
.PREV DISCUSSION... /issued 245 PM CDT Sun Jul 12 2020/
SHORT TERM.../Tonight through Tomorrow Night/
For the rest of today...high cirrus clouds continue to move across
portions of the area, thicker in some spots than in others. As a
result, some temperatures have not quite reached the point we
thought they would be at so far today, regardless, heat indices
across the area are hovering at or above 100 degrees as of 19z and
should continue to rise as we head deeper into the afternoon.
Satellite imagery from 19z shows a cu field across portions of
central Louisiana along our far southern parishes. We could see
some convection in this area later this afternoon and into the
evening.
Main updates for this forecast package include extending the Heat
Advisories and Excessive Heat Warnings into Monday, with a few
changes. A few counties in Texas have been added to the Excessive
Heat Warning, while a few parishes across our far eastern zones
will be replaced with a Heat Advisory. Please see below, or the
latest products for all the updates. Debated greatly on the
decision to go with Excessive Heat Warning vs Heat Advisory for
portions of the area as some areas will only be flirting with the
higher heat indices. We have already seen some areas today reach
Excessive Heat Warning criteria, and with the absence of the early
morning MCS we saw this morning, thinking temperatures will easily
be able to reach this.
Aside from the possible convection across the southern zones, and
a very small chance for thunderstorm or two during the day, most
of the area will remain dry through the short term period. /33/
LONG TERM.../Tuesday through Sunday/
Upper-level ridge centered across west Texas to gradually drift
northeast into Oklahoma throughout the long-term period from Tuesday
through Sunday. With mainly north to northwest subsident flow aloft
to prevail through the period, expect hot and dry conditions each
day. Temperatures to range from highs in the mid 90s to lows in the
mid to upper 70s. Additionally, with dewpoint values in the mid 70s,
expect heat index values to climb range from 105 to 110 degrees each
afternoon.
Otherwise, a weak trough on the eastern periphery of the ridge could
allow for widely scattered afternoon convection mainly across north
Louisiana and southern Arkansas from Thursday through Saturday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 79 98 79 98 / 10 10 0 0
MLU 77 97 77 98 / 10 10 10 10
DEQ 74 93 76 97 / 10 10 0 0
TXK 76 94 77 96 / 10 10 0 0
ELD 75 96 76 98 / 10 10 0 0
TYR 78 98 77 96 / 10 10 0 0
GGG 78 99 77 98 / 10 10 0 0
LFK 78 100 76 99 / 10 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Monday for ARZ050-051-059>061-
070>073.
LA...Excessive Heat Warning until 7 PM CDT Monday for LAZ001>005-
010>013-017>020-022.
Excessive Heat Warning until 7 PM CDT this evening for LAZ006-
014-021.
Heat Advisory until 7 PM CDT Monday for LAZ006-014-021.
OK...Heat Advisory until 7 PM CDT Monday for OKZ077.
TX...Excessive Heat Warning until 7 PM CDT Monday for TXZ126-138-
149>153-165>167.
Heat Advisory until 7 PM CDT Monday for TXZ096-097.
Excessive Heat Warning until 7 PM CDT Monday for TXZ108>112-124-
125-136-137.
Heat Advisory until 7 PM CDT this evening for TXZ108>112-124-125-
136-137.
&&
05/33/44Hazardous Weather Outlook National Weather Service Shreveport LA 1147 AM CDT Sun Jul 12 2020 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136- 137-131700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Smith-Gregg- 1147 AM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated to widely scattered showers will be possible this afternoon during the time of peak heating. Otherwise, very hot temperatures in the middle to upper 90s are expected once again this afternoon. When combined with the high humidity levels, maximum heat index readings will range between 105 to 110 degrees. Therefore, a Heat Advisory is in effect today. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Afternoon highs are still forecast to reach the middle to upper 90s on Monday and throughout much of the upcoming week. With high afternoon relative humidity values, heat index readings will continue to reach above 105 degrees and higher for much of the upcoming work week. Thus, Heat Advisories, and possibly Excessive Heat Warnings, will be possible through much of next week into next weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. LAZ001>006-010>014-017>022-TXZ126-138-149>153-165>167-131700- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Marion-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1147 AM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated to widely scattered showers will be possible this afternoon during the time of peak heating. Otherwise, hot temperatures in the middle to upper 90s are expected once again this afternoon. When combined with the high humidity levels, maximum heat index readings will range between 110 to 115 degrees. Therefore, an Excessive Heat Warning is in effect today. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Afternoon highs are still forecast to reach the middle to upper 90s on Monday and throughout much of the upcoming week. With high afternoon relative humidity, heat index readings will continue to reach above 105 degrees and higher for much of the upcoming work week. Thus, Heat Advisories, and possibly Excessive Heat Warnings, will be possible through much of next week into next weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight.
The national radar mosaic for the moment the first event began.
3 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895313, 895315, 895317.